Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 121, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 9:03 PM CDT for 4 counties in South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 9:03 PM CDT (02:03 UTC)
- Expired
- Jul 16, 2016, 9:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 192 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:08 PM CDT | HAIL 1 | Fort Pierre, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
518
WUUS53 KABR 170203
SVRABR
SDC065-069-117-119-170245-
/O.NEW.KABR.SV.W.0121.160717T0203Z-160717T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 945 PM CDT/845 PM MDT/
* AT 903 PM CDT/803 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PIERRE...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CANNING AROUND 910 PM CDT.
BLUNT AROUND 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4438 10075 4476 9989 4429 9966 4417 10067
TIME...MOT...LOC 0203Z 254DEG 62KT 4438 10025
HAIL...1.00IN
WIND...60MPH
$$
MOHR1 follow-up statement
545
WWUS53 KABR 170237
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT SAT JUL 16 2016
SDC065-069-117-119-170245-
/O.CON.KABR.SV.W.0121.000000T0000Z-160717T0245Z/
SULLY SD-STANLEY SD-HUGHES SD-HYDE SD-
937 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN SULLY...SOUTHEASTERN STANLEY...HUGHES AND
SOUTHWESTERN HYDE COUNTIES...
AT 936 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANNING...OR
19 MILES EAST OF PIERRE...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SULLY...SOUTHEASTERN STANLEY...HUGHES AND SOUTHWESTERN
HYDE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4450 10040 4476 9989 4429 9966 4423 10029
TIME...MOT...LOC 0236Z 258DEG 52KT 4439 9993
HAIL...1.00IN
WIND...60MPH
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CDT, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 309 PM CDT SAT JUL 16 2016 .SHORT TERM...(This Evening through Monday Night) Issued at 304 PM CDT SAT JUL 16 2016 The potential for severe storms from now through 9Z will be the main forecast challenge. Currently, a fairly impressive upper level jet streak is moving across the region. This jet, combined with a shortwave over North Dakota is producing convection along Highway 212 in central SD. These storms have been marginally severe at times with gusty winds and small hail possible. These storms should progress eastward through late this afternoon, possibly becoming stronger. Additional storms have been ongoing all day over western North Dakota. Several CAMS suggest these storms will eventually track southeastward across northeast SD and western MN later tonight. Damaging winds will be the main threat with these storms. There is the potential for additional thunderstorms between 3-9Z south of Highway 212 or closer to Highway 14. Current water vapor suggests a shortwave is currently crossing Wyoming. This shortwave should reach SD after 0Z, which should initiate elevated convection. DCAPE is fairly high, based on the NAM, which suggests damaging winds. The rest of the short term looks dry with seasonal temperatures thanks to a surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 304 PM CDT SAT JUL 16 2016 The extended is still looking warm, at least at the start, with scattered chances for showers and thunderstorms. A ridge over the region on Tuesday will build further on Wednesday. Tuesday and Wednesday will also see good mixing at the sfc ahead of a sfc low moving off the Rockies. For this reason, bumped temps up above Superblend on Wednesday. The current forecast calls for temps 100 or in the southwestern cwa near Pierre. It is possible areas as far east as the James River could see temps soar to 100 on Wednesday. On Thursday, decided to stick with slightly cooler temps in the 90s. An upper low will be moving through North Dakota through the day. This system, coupled with a sfc low over South Dakota that will keep winds from mixing efficietly, could result in suppressed upper level temps and clouds especially across the northern tier counties of SD. Temps will cool into the 80s to lower 90s for the end of the week as the upper trough trails to the east. There is no definitive period for tstorms. Best chances may come across eastern SD and west central MN as the upper trough shifts east Thu night. Another weak sfc low may bring additional chances across the I-90 corridor Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 16, 8:05 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 SSW RAYMOND 44.88N 97.95W
07/16/2016 E1.00 INCH CLARK SD LAW ENFORCEMENT
.
&&
RVLocal storm report, Jul 16, 8:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 3 S CLARK 44.84N 97.73W
07/16/2016 E1.75 INCH CLARK SD LAW ENFORCEMENT
.
&&
RVLocal storm report, Jul 16, 8:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FUNNEL CLOUD 3 S CLARK 44.84N 97.73W
07/16/2016 CLARK SD LAW ENFORCEMENT
.
&&
RVLocal storm report, Jul 16, 8:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TORNADO 7 S CLARK 44.78N 97.73W
07/16/2016 CLARK SD LAW ENFORCEMENT
.
&&
RVLocal storm report, Jul 16, 8:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 S CLARK 44.80N 97.73W
07/16/2016 E2.50 INCH CLARK SD STORM CHASER
.
&&
RVLocal storm report, Jul 16, 9:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 ESE NAPLES 44.76N 97.46W
07/16/2016 E1.75 INCH HAMLIN SD LAW ENFORCEMENT
.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:33 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 27 min |
| Jul 16, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 40 min |
| Jul 16, 7:40 PM CDT | Tornado Warning | ABR | Clark, Spink | 23 min |
| Jul 16, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 38 min |
| Jul 16, 8:15 PM CDT | Tornado Warning | ABR | Clark | 30 min |
| Jul 16, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 16, 8:30 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 30 min |
| Jul 16, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 40 min |
| Jul 16, 8:55 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 65 min |
| Jul 16, 9:23 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 52 min |
| Jul 16, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more | 40 min |
| Jul 16, 10:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more | 60 min |
| Jul 16, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 15 min |
| Jul 16, 11:09 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 66 min |
| Jul 16, 11:39 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.